Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 12, 2005, 10:38 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 10:38 PM CDT (03:38 UTC)
- Expired
- May 12, 2005, 11:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Greer County, OK, Harmon County, OK
The radar
The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 12, 8:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 130340 SVROUN OKC055-057-130415- /O.NEW.KOUN.SV.W.0101.050513T0338Z-050513T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1038 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA HARMON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1115 PM CDT * AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF VINSON TO 7 MILES SOUTHEAST OF HOLLIS...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE GRANITE...HOLLIS...MANGUM...VINSON AND WILLOW HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3498 9989 3461 9993 3485 9933 3515 9943 $$ ANDRA
1 follow-up statement
000 WWUS54 KOUN 130354 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1054 PM CDT THU MAY 12 2005 OKC055-057-130415- /O.CON.KOUN.SV.W.0101.000000T0000Z-050513T0415Z/ GREER OK-HARMON OK- 1054 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR HARMON AND GREER COUNTIES... AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF WILLOW TO 13 MILES SOUTH OF REED...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE GRANITE...MANGUM AND WILLOW HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 65 MPH ARE LIKELY. LAT...LON 3497 9980 3467 9984 3486 9933 3516 9944 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:45 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 12, 8:45 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 845 PM CDT THU MAY 12 2005 .DISCUSSION... BEGINNING TO GET BUSY. WITH UPDATE BIGGEST CHANGE WILL BE TO CONFINE HIGHER POPS THIS EVENING OUT ACROSS THE WEST AND THEN SHIFT THEM FARTHER EAST AFT MIDNIGHT WITH EXPECTED COMPLEX DEVELOPING ACROSS SOUTHWEST INTO CENTRAL SECTIONS LATER TONIGHT. WILL ALSO TAKE OUT HEAVY RAIN AT THIS POINT ACROSS THE NORTH AS HIGHER RAIN AMOUNTS MAY END UP BEING ACROSS THE SOUTHWEST. WILL CONT TO MONITOR THIS ASPECT OF THE EVENT. OTHERWISE ONLY MINOR CHANGES TO OTHER GRIDS. UPDATES OUT SHORTLY. 30 ----------------------------------------------------------- 349 PM CDT THU MAY 12 2005 .DISCUSSION... A STALLED BOUNDARY... FORMERLY A COLD FRONT... LIES FROM NEAR THE GREAT SALT PLAINS TO NEAR CHEYENNE OKLAHOMA. STORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR THIS BOUNDARY THROUGH THE EVENING... GENERATING NEW BOUNDARIES OF THEIR OWN. AS THE LOW-LEVEL JET STRENGTHENS LATER TONIGHT... HEAVY RAIN WILL BE A SIGNIFICANT POSSIBILITY ACROSS NORTH-CENTRAL THROUGH WEST-CENTRAL OKLAHOMA. ALTHOUGH MODEL FORECASTS WERE NOT TERRIBLY RELIABLE FOR HANDLING THE SURFACE FEATURES TODAY... THEY DO APPEAR FAIRLY REASONABLE FOR TOMORROW. WEAK SURFACE LOW PRESSURE WILL PROBABLY DEVELOP IN SOUTHWEST TEXAS... SLOWING THE PROGRESS OF THE REINFORCING SURGE OF COLD AIR... AND HELPING TO ENSURE A BAND OF THUNDERSTORMS NEAR THE FRONT AS IT OOZES THROUGH CENTRAL OKLAHOMA TOMORROW EVENING. AGAIN... HEAVY RAIN WILL BE A POSSIBILITY... ESPECIALLY IN CENTRAL... SOUTH-CENTRAL... AND SOUTHEAST OKLAHOMA. BASED PARTLY ON COORDINATION WITH SURROUNDING OFFICES... WE HAVE ELECTED TO REFRAIN FROM ISSUING ANY WATCHES FOR FLASH FLOODING. THE GROUND ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS IS QUITE DRY... AND THERE IS NOT ENOUGH CONFIDENCE AT THIS POINT THAT RAINFALL WILL BE HEAVY ENOUGH TO CAUSE ANY FLOODING AT ALL. THE LOW-LEVEL MOISTURE WILL FINALLY BE DRIVEN OUT OF OUR FORECAST AREA ON SATURDAY... AND RAIN CHANCES END BRIEFLY SATURDAY EVENING. HOWEVER... THE MOISTURE DOES NOT GO FAR... AND RETURN FLOW ON SUNDAY WILL BRING THUNDERSTORM CHANCES RIGHT BACK INTO OUR FORECAST AREA. THE COOL AIRMASS... AND CLOUDS RESULTING FROM THE MOIST RETURN FLOW... WILL HELP KEEP DAYTIME TEMPERATURES RELATIVELY COOL FOR SEVERAL DAYS AFTER TOMORROW. UPPER-LEVEL RIDGING IS FORECAST TO TAKE PLACE NEXT WEEK... WHICH WILL RESULT IN RISING TEMPERATURES AND DECREASING CHANCES OF RAIN. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 82 54 74 / 40 70 60 0 HOBART OK 65 81 54 74 / 60 70 60 0 WICHITA FALLS TX 66 85 59 76 / 20 50 70 20 GAGE OK 59 71 48 72 / 80 50 40 0 PONCA CITY OK 64 78 53 73 / 80 70 50 0 DURANT OK 66 86 63 75 / 10 30 80 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 20/23
Hazardous weather outlook, May 12, 9:55 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT THU MAY 12 2005
OKZ004>048-050>052-TXZ083>090-131300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS WEST OF A LINE FROM ERICK... TO ALTUS...
TO KNOX CITY TEXAS. THE SLIGHT RISK AREA IS WEST OF A LINE FROM
STILLWATER...TO OKLAHOMA CITY...AND WICHITA FALLS.
TIMING...
THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
OVERNIGHT PERIOD.
IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND 65 MPH WINDS ARE THE PRIMARY
CONCERNS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER THIS EVENING AND
OVERNIGHT.
DISCUSSION...
A WEAK STATIONARY FRONT ACROSS PORTIONS OF NORTHWEST OKLAHOMA AND
THE TEXAS PANHANDLE AS WELL AS MULTIPLE OUTFLOW BOUNDARIES WILL
CONTINUE TO BE AREAS TO WATCH FOR THUNDERSTORM DEVELOPMENT THIS
EVENING AND OVERNIGHT. SUPERCELL THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE WILL MOVE SLOWLY EAST INTO THE MODERATE RISK AREA OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. LARGE HAIL
AND A TORNADO OR TWO WILL BE POSSIBLE WITH THESE STORMS THROUGH THE
REMAINDER OF THE EVENING HOURS.
THE POSSIBILITY REMAINS THAT A COMPLEX OF STORMS WILL DEVELOP ACROSS
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS
EVENING... WHICH WOULD THEN MOVE EAST ACROSS THE SLIGHT RISK AREA
OVERNIGHT. INSTABILITY WILL REMAIN SUFFICIENT OVERNIGHT FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL... GUSTY WINDS AND TORRENTIAL
RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ISOLATED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY COMPLEX OF STORMS
THAT DEVELOP ACROSS THE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN AGAIN ON
FRIDAY OVER MUCH OF NORTHERN AND CENTRAL OKLAHOMA...BUT COULD BE
SHIFTED FARTHER SOUTHWARD...DEPENDING ON THE DEVELOPMENT AND
EVOLUTION OF THUNDERSTORMS FRIDAY MORNING. STORMS ARE THEN EXPECTED
TO PROCEED SOUTH OF THE RED RIVER SATURDAY MORNING.
THUNDERSTORM CHANCES WILL RETURN TO PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS SUNDAY INTO MONDAY...AND ACROSS NORTHERN
OKLAHOMA TUESDAY INTO WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.In the hours before
Special weather statement, May 12, 8:50 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 850 PM CDT THU MAY 12 2005 OKZ009-014>016-130215- CUSTER OK-DEWEY OK-ELLIS OK-ROGER MILLS OK- 850 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP OVER WEST-CENTRAL OKLAHOMA. ONE WAS LOCATED 10 MILES SOUTHWEST OF PUTNAM...AND ANOTHER NEAR STRONG CITY AT 850 PM CDT...MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY...WITH THE MAIN CONCERN BEING HAIL. PEOPLE IN CUSTER...DEWEY...ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 12, 9:43 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 943 PM CDT THU MAY 12 2005 OKZ021-033-034-036-TXZ083-084-130300- BECKHAM OK-FOARD TX-GREER OK-HARDEMAN TX-HARMON OK-JACKSON OK- 943 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...FOARD...GREER... HARDEMAN...HARMON AND JACKSON COUNTIES. THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 17 MILES WEST OF TEXOLA TO 17 MILES SOUTHWEST OF LAZARE AT 943 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN BECKHAM...FOARD...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 12, 9:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 959 PM CDT THU MAY 12 2005 OKZ014-021-130315- BECKHAM OK-ROGER MILLS OK- 959 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS WERE DEVELOPING OVER THE WESTERN PORTIONS OF BECKHAM COUNTY...NEAR ERICK...AT 959 PM CDT...MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, May 12, 10:16 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1016 PM CDT THU MAY 12 2005 OKZ014-021-130330- BECKHAM OK-ROGER MILLS OK- 1016 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER WESTERN PORTIONS OF BECKHAM COUNTY AND MOVE NORTHEAST AT 35 MPH. THIS ACTIVITY...WHICH EXTENDED FROM BETWEEN SWEETWATER AND SAYRE...BACK SOUTHWEST TO TEXOLA AND ERICK AT 1005 PM...WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND SMALL HAIL. 11
Special weather statement, May 12, 10:30 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1030 PM CDT THU MAY 12 2005 OKZ014-021-130345- BECKHAM OK-ROGER MILLS OK- 1030 PM CDT THU MAY 12 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES WEST OF SAYRE TO 3 MILES NORTHWEST OF CARTER AT 1030 PM CDT...MOVING NORTH AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 12, 10:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 4 W HOLLIS 34.69N 99.99W
05/12/2005 0.88 INCH HARMON OK LAW ENFORCEMENT
REPORTED ALONG HWY 62 NEAR THE TEXAS STATE LINE
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 49 min |
| May 12, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 25 min |
| May 12, 11:08 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson, Kiowa, Washita | 67 min |
| May 12, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 35 min |
| May 13, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 44 min |
| May 13, 12:08 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 37 min |
| May 13, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 28 min |
| May 13, 12:27 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 26 min |
| May 13, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 33 min |
| May 13, 8:58 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| May 13, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 40 min |
| May 13, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 40 min |
| May 13, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 48 min |
| May 13, 5:26 PM CDT | Tornado Warning | OUN | Greer | 34 min |
| May 13, 5:39 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 51 min |
| May 13, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 48 min |
| May 13, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| May 13, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 48 min |
| May 13, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 45 min |
| May 13, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 13, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.